Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 117, NWS Birmingham, AL

August 29, 2005Pike County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 29, 2005, 6:11 PM CDT for Pike County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 6:11 PM CDT (23:11 UTC)
Expired
Aug 29, 2005, 6:45 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 10:25 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 292312
TORBMX
ALC109-292345-
/O.NEW.KBMX.TO.W.0117.050829T2311Z-050829T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA
  
* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES SOUTH
  OF BRUNDIDGE...OR ABOUT 19 MILES SOUTH OF TROY...MOVING NORTH AT 50
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BRUNDIDGE BY 620 PM CDT
  8 MILES EAST OF TROY BY 625 PM CDT
  LINWOOD BY 640 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3205 8599 3204 8597 3207 8596 3205 8590
      3200 8590 3196 8587 3196 8579 3189 8580
      3188 8575 3163 8576 3163 8598

$$

MBS/91
2 follow-up statements
000 
WWUS54 KBMX 292322
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT MON AUG 29 2005

ALC109-292345-
/O.CON.KBMX.TO.W.0117.000000T0000Z-050829T2345Z/
PIKE AL-
622 PM CDT MON AUG 29 2005

...A TORNADO WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN PIKE
COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 4 MILES SOUTHWEST OF
BRUNDIDGE...OR ABOUT 14 MILES SOUTHEAST OF TROY...MOVING NORTH AT 
50 MPH.

THE TORNADO WILL BE NEAR...
  BRUNDIDGE BY 625 PM CDT
  BANKS BY 630 PM CDT
  LINWOOD BY 640 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA. 

LAT...LON 3202 8595 3204 8597 3207 8596 3205 8590
      3200 8590 3196 8587 3196 8579 3189 8580
      3188 8571 3163 8576 3163 8595

$$

MBS/91
000 
WWUS54 KBMX 292345
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON AUG 29 2005

ALC109-292354-
/O.EXP.KBMX.TO.W.0117.000000T0000Z-050829T2345Z/
PIKE AL-
645 PM CDT MON AUG 29 2005

...THE TORNADO WARNING FOR EASTERN PIKE COUNTY EXPIRES AT 
645 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND MOVED INTO 
BULLOCK COUNTY.

A NEW TORNADO WATCH IS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING 
FOR EASTERN ALABAMA.

LAT...LON 3202 8595 3204 8597 3207 8596 3205 8590
      3200 8590 3196 8587 3196 8579 3189 8580
      3188 8571 3163 8576 3163 8595

$$

MBS/91

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:44 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 29, 3:44 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON AUG 29 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR
UPDATES OF ALL OF OUR CURRENT PRODUCTS. SORRY TO BE VERY
SHORT...BUT WE NEED THIS WORKSTATION TO ISSUE WARNINGS.

THANK YOU HUN FOR THE COORDINATION.

.LONG TERM (FRIDAY THROUGH MONDAY)...

DRY CONDITIONS WITH TEMPERATURES AROUND AVERAGE WILL PREVAIL
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  83  69  87 / 100 100  30  10
ANNISTON    74  83  69  90 / 100  90  30  10
BIRMINGHAM  74  83  69  90 / 100 100  30  10
TUSCALOOSA  75  86  69  93 / 100  70  20  10
CALERA      76  84  69  91 / 100  80  20  10
AUBURN      74  85  72  89 / 100  60  30  10
MONTGOMERY  75  86  72  93 / 100  60  20  10
TROY        76  87  71  90 / 100  60  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
     OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
     WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
     1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
     FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
     AFTERNOON UNTIL TUESDAY EVENING.
     TORNADO WATCH 755 AND 756 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR OF
     CENTRAL ALABAMA.

&&

10/ARM
Hazardous weather outlook, Aug 29, 6:05 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT MON AUG 29 2005

ALZ011>015-017>050-300400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
605 PM CDT MON AUG 29 2005

...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA
THROUGH 10 AM TUESDAY...
...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA THROUGH
10 AM TUESDAY...
...FLASH FLOOD IN EFFECT THROUGH 7 PM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

WEATHER CONDITIONS WILL DETERIORATE THIS EVENING AS HURRICANE KATRINA
MOVES ACROSS EASTERN MISSISSIPPI. THE DANGERS ASSOCIATED WITH LAND-
FALLING HURRICANES INCLUDE TORRENTIAL RAIN...DAMAGING WIND GUSTS...
ISOLATED TORNADOES...AND SUBSEQUENT RIVER FLOODING.  THE PROJECTED
PATH OF KATRINA WILL KEEP MUCH OF CENTRAL ALABAMA ON THE DANGEROUS
EASTERN SIDE OF THE HURRICANE.

KATRINA HAS WEAKENED CONSIDERABLY...AND IS MOVING FASTER NORTHWARD
THAN EXPECTED...SO MOST OF THE IMPACT FROM KATRINA WILL BE THIS
EVENING...MAINLY BEFORE MIDNIGHT.  THE GREATEST THREAT OVERNIGHT WILL
BE ISOLATED TORNADOES AND DAMAGING WINDS WITH THE RAIN SQUALLS.  THE
RAIN SQUALLS WILL AFFECT AREAS MAINLY WEST OF INTERSTATE 65...CLOSER
TO THE CENTER OF KATRINA.  WIND GUSTS IN THE RAIN SQUALLS MAY
APPROACH 70 MPH.  ISOLATED TORNADOES ARE LIKELY THROUGH THE EVENING
HOURS...AND THESE TYPES OF TROPICAL INDUCED TORNADOES DEVELOP FAST
AND MAY HAVE LITTLE OR NO WARNING.

KATRINA IS MOVING FASTER THAN EXPECTED...AND THE THREAT OF WIDESPREAD
FLOODING HAS DIMINISHED.   THERE WILL CONTINUE TO BE A THREAT OF
LOCALIZED FLOODING IN THE HEAVY RAIN BANDS.

FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM
WARNING (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX).

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

KATRINA WILL BE WELL NORTH OF ALABAMA BY TUESDAY MORNING...AND ANY
DIRECT IMPACTS WILL DIMINISH EARLY IN THE MORNING. RIVER FLOODING
WILL BE A CONCERN THROUGH MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HURRICANE KATRINA OPERATIONS.

In the hours before

Local storm report, Aug 29, 2:38 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     8 SE DADEVILLE          32.75N 85.67W
08/29/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.

&&

MROSE
Special weather statement, Aug 29, 5:55 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT MON AUG 29 2005

ALZ012-022-023-031-032-292345-
GREENE-HALE-LAMAR-PICKENS-TUSCALOOSA-
555 PM CDT MON AUG 29 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE...GREENE...PICKENS...
TUSCALOOSA AND LAMAR COUNTIES UNTIL 700 PM CDT...

...DAMAGING WINDS IN RAIN SQUALL FROM HURRICANE KATRINA...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SQUALL FROM 9 MILES SOUTHWEST OF ETHELSVILLE TO 20 MILES
SOUTHEAST OF AKRON...MOVING NORTH AT 70 MPH.  THIS RAIN SQUALL IS
LIKELY PRODUCING WIND GUSTS OF 60 TO 70 MPH...AND WILL CAUSE DOWNED
TREES AND POWER LINES.

THE DAMAGING WINDS WILL MOVE THRU ALICEVILLE...CARROLLTON...CLINTON
...EUTAW...GREENSBORO...FOSTERS AND ELROD THROUGH 7 PM.

YOU ARE URGED TO STAY INDOORS OR SEEK SHELTER UNTIL THE RAIN SQUALL
MOVES OUT THE AREA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 11:46 AM CDTTornado WarningBMXBarbour29 min
Aug 29, 12:12 PM CDTTornado WarningBMXBarbour33 min
Aug 29, 12:51 PM CDTTornado WarningBMXBullock24 min
Aug 29, 1:10 PM CDTTornado WarningBMXMacon35 min
Aug 29, 2:03 PM CDTTornado WarningBMXLee27 min
Aug 29, 2:20 PM CDTTornado WarningBMXChambers33 min
Aug 29, 2:29 PM CDTTornado WarningBMXCoosa16 min
Aug 29, 2:33 PM CDTTornado WarningBMXPike42 min
Aug 29, 2:39 PM CDTTornado WarningBMXTalladega36 min
Aug 29, 2:57 PM CDTTornado WarningBMXTallapoosa18 min
Aug 29, 2:59 PM CDTTornado WarningBMXBullock31 min
Aug 29, 3:01 PM CDTTornado WarningBMXLee29 min
Aug 29, 3:02 PM CDTTornado WarningBMXFayette28 min
Aug 29, 3:06 PM CDTTornado WarningBMXBarbour24 min
Aug 29, 3:09 PM CDTTornado WarningBMXClay36 min
Aug 29, 3:13 PM CDTTornado WarningBMXTuscaloosa26 min
Aug 29, 3:20 PM CDTTornado WarningBMXElmore, Macon, Montgomery30 min
Aug 29, 3:27 PM CDTTornado WarningBMXChambers27 min
Aug 29, 3:29 PM CDTTornado WarningBMXBullock31 min
Aug 29, 3:48 PM CDTTornado WarningBMXMacon57 min
Aug 29, 3:57 PM CDTTornado WarningBMXBullock63 min
Aug 29, 4:18 PM CDTTornado WarningBMXBarbour57 min
Aug 29, 4:49 PM CDTTornado WarningBMXMacon27 min
Aug 29, 5:03 PM CDTTornado WarningBMXRussell42 min
Aug 29, 5:24 PM CDTTornado WarningBMXPike36 min
Aug 29, 5:38 PM CDTTornado WarningBMXLee28 min
Aug 29, 5:50 PM CDTTornado WarningBMXMontgomery25 min
Aug 29, 5:50 PM CDTTornado WarningBMXMontgomery16 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.